EconPapers    
Economics at your fingertips  
 

A characterization of the multivariate normal distribution

Hung C. Li

Journal of Multivariate Analysis, 1978, vol. 8, issue 2, 255-261

Abstract: Let Xj (j = 1,...,n) be i.i.d. random variables, and let Y' = (Y1,...,Ym) and X' = (X1,...,Xn) be independently distributed, and A = (ajk) be an n - n random coefficient matrix with ajk = ajk(Y) for j, K = 1,...,n. Consider the equation U = AX, Kingman and Graybill [Ann. Math. Statist. 41 (1970)] have shown U ~ N(O,I) if and only if X ~ N(O,I). provided that certain conditions defined in terms of the ajk are satisfied. The task of this paper is to delete the identical assumption on X1,...,Xn and then generalize the results to the vector case. Furthermore, the condition of independence on the random components within each vector is relaxed, and also the question raised by the above authors is answered.

Keywords: characterization; multivariate; normal; distribution; random; matrix; coefficient (search for similar items in EconPapers)
Date: 1978
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/0047-259X(78)90076-3
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:8:y:1978:i:2:p:255-261

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jmvana:v:8:y:1978:i:2:p:255-261